Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


starting sustiva, videx, and epivir
Jan 11, 2003

I just seroconverted in the third week of May '02. I contracted the virus between Mar and May '02. My first CD4 cell count was 160 in July 02. My doctor decided to start me on Sustiva, Videx, and Epivir. I begin taking my meds on Nov 26 '02 between the 9pm and 12am. The first two night i was fine. Then on November 28, I woke up with an intensive itch and a rashes on my chest, arms, and back. I called my doctor because the itching was so bad that i couldn't sleep. My doctor told me to take benadryl and if the itching doesn't stop by the next evening then call him back. Ok the itching didn't stop, so i called him back. He told me to stop taking the three meds completely. Two days later which would be Nov 30 '02 the itching ceased. Since i started my meds only taking them for two days and then stopping them completely will I become resistant to them? Which of the meds caused the Itching?( sustiva, videx, or the epivir) Was the itching just a common side effect that would have eventually stopped or was the itching and rash an allergic reaction? HOW did my Cd4 cells drop so dramatically when my doctors are certain that i contracted the virus between Mar and May '02? My first cd4 cell count was 160 in July of 2002.

Response from Dr. Little

The most likely cause of your itching was sustiva - this is a very well known potential side effect of this medication. If you only took the medication for a few days - then there is really no chance that you developed resistance to the medication. You may still be able to take this drug - but clearly will need to talk to your doctor and follow his/her instructions. As for your CD4 cell count - it is also quite normal or usual for the CD4 cell count to drop (sometimes quite low) in the first 3 months after HIV infection. It will likely increase greatly on potent and effective therapy - but a very low CD4 cell count during the few months after HIV seroconversion does suggest that your immune system needs the help of potent therapy to control the virus. Good luck with the next trial of medications.


Previous
lot of PI mutations
Next
Scared of Treatment Failure

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement